Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 93, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 11, 2005, 10:17 PM CDT for Jones County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2005, 10:17 PM CDT (03:17 UTC)
- Expired
- Aug 11, 2005, 10:43 PM CDT
- In force
- 26 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jones County, IA
The radar
The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 120318 SVRDVN IAC105-120400- /O.NEW.KDVN.SV.W.0093.050812T0317Z-050812T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1017 PM CDT THU AUG 11 2005 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JONES COUNTY IN EAST CENTRAL IOWA * UNTIL 1100 PM CDT * AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTH OF ONSLOW TO 10 MILES SOUTHWEST OF CENTER JUNCTION...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF ANAMOSA TO 8 MILES SOUTHEAST OF ANAMOSA...AND MOVING NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... OXFORD JUNCTION...WYOMING AND ONSLOW BY 1030 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4229 9111 4196 9114 4197 9091 4229 9093 $$ 12
2 follow-up statements
000 WWUS53 KDVN 120331 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1030 PM CDT THU AUG 11 2005 IAC105-120400- /O.CON.KDVN.SV.W.0093.000000T0000Z-050812T0400Z/ JONES IA- 1030 PM CDT THU AUG 11 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CDT FOR EASTERN JONES COUNTY... AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TEMPLE HILL TO HALE...OR ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST OF ANAMOSA TO 13 MILES SOUTHEAST OF ANAMOSA... MOVING NORTHEAST AT 40 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... RURAL EASTERN JONES COUNTY AT 1040 PM CDT THESE STORMS ARE ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING. LAT...LON 4229 9111 4196 9114 4197 9091 4229 9093 $$ 12
000 WWUS53 KDVN 120343 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1042 PM CDT THU AUG 11 2005 IAC105-120352- /O.CAN.KDVN.SV.W.0093.000000T0000Z-050812T0400Z/ JONES IA- 1042 PM CDT THU AUG 11 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JONES COUNTY IS CANCELLED... THE LINE OF THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING STRONG WINDS HAVE WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4229 9111 4196 9114 4197 9091 4229 9093 $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:18 PM CDT, 6 hours 59 minutes earlier.
Area forecast discussion, Aug 11, 3:18 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 318 PM CDT THU AUG 11 2005 .SYNOPSIS...SURFACE WARM FRONT SLOWLY LIFTING BACK NORTH THIS AFTERNOON...SITUATED FROM NEAR KSUX THROUGH KEOK TO KSPI LINE AT 18Z. WIDESPREAD CLOUDINESS FROM OVERNIGHT AND MORNING CONVECTION HAS HELD DOWN TEMPERATURES AND KEPT A LID ON FURTHER DEVELOPMENT ON COOL SIDE OF BOUNDARY IN CWA. SIGNIFICANT BREAK IN CLOUD COVER BETWEEN WEAK MID LEVEL SHORTWAVES WAS SWEEPING THROUGH CENTRAL CWA AT 19Z. RESULTING INSOLATION WILL HAVE SIGNIFICANT CIN AND SEVERAL CAPS TO OVERCOME IN WORKED OVER ENVIRONMENT AS SEEN ON 18Z KDVN SOUNDING. THIS WARM FRONT TO REMAIN IN LOCAL AREA AND KEEP ACTIVE WEATHER GOING THROUGH WEEKEND. && .SHORT TERM...(TONIGHT)...FOCUS REMAINS ON THUNDERSTORM CHANCES AS WARM FRONT LIFTS THROUGH AREA. GFS AND NGM APPEARED TO HAVE BETTER INITIALIZATION AND SHORT TERM HANDLE OF THE SURFACE FRONT AND SYNOPTIC LOW POSITION. THESE MODELS...ALONG WITH THE UKMET SHOW THE FRONT ALONG I-80 BY 00Z TONIGHT WITH THE MAIN SYNOPTIC LOW OVER W OR NW MN...WHICH IS SUPPORTED BY CURRENT AREA OF 3 HOUR PRESSURE FALLS MAXIMA AT 19Z. ETA APPEARED TOO STRONG WITH SURFACE CIRCULATION AND TRIPLE POINT DEVELOPING OVER EAST CENTRAL IA BY 00Z AND DISMISSED. AREA OF CLOUDS WITH SCATTERED SHOWERS ASSOCIATED WITH MID LEVEL QG FORCING AND WEAK UPPER DIVERGENCE OVER CENTRAL AND NW IA WILL REACH AREAS NORTH OF INTERSTATE 80 EARLY THIS EVENING. SO FAR...THESE SHOWERS ONLY WEAK...BUT EXPECTING SOME INTENSIFICATION AS THEY REACH AIRMASS THAT HAS DESTABILIZED FROM THE PERIOD OF AFTERNOON SUNSHINE. ANOTHER FEATURE OF NOTE IS THE MCV SEEN ON VISIBLE IMAGERY MOVING INTO NW MO THAT MAY INTERACT WITH THE WARM FRONT OVER FAR SOUTH LATER THIS EVENING. LATEST 88D TRENDS SHOW SCATTERED THUNDERSTORMS DEVELOPING JUST SOUTH OF BOUNDARY IN NE MO PUSHING INTO SOUTHERN CWA...WHERE MSAS SURFACE BASED CAPES ABOVE 2500 J/KG AND WILL NEED TO BE MONITORED AS IT APPROACHES THE FRONT AND MORE FAVORABLE LOW LEVEL SHEAR LATE THIS AFTERNOON INTO EARLY EVENING. OVERALL...CONFIDENCE IS HIGH FOR WIDESPREAD SHOWERS AND THUNDERSTORMS NORTH OF THE FRONT AND RAISED POPS TO LIKELY NORTH OF I-80 WITH HIGH CHANCE POPS TO SOUTH THROUGH TONIGHT. WITH DEEP MOISTURE ON SOUNDINGS...HEAVY RAINFALL RATES POSSIBLE...BUT NOT A CONCERN UNLESS CELLS BEGIN TO TRAIN ALONG LOW LEVEL BOUNDARIES. ..SHEETS.. && .LONG TERM...(FRIDAY THROUGH NEXT THURSDAY)... NONLINEAR PROCESSES ARE THE DOMINATE DRIVER IN WHAT WILL OCCUR FRIDAY INTO SUNDAY. ALL MODELS HAVE DIVERGING SOLUTIONS ON THE DETAILS. HOWEVER...ALL AGREE THAT SEVERAL WAVES WILL MOVE ALONG THE FRONT AS IT MEANDERS BACK AND FORTH ACROSS THE AREA. FROPA DURING THE DIURNAL MINIMA FRIDAY MORNING IS NOT THE BEST TIME TO SEE WIDESPREAD SIGNIFICANT PRECIP. EXPECT PRECIP TO BE QUITE SPOTTY FOR MOST OF THE AREA. NEXT WAVE ARRIVING LATE FRIDAY NIGHT/SATURDAY SHOULD BRING A BETTER CHANCE OF PRECIP...AS WELL AS THE WAVE SATURDAY NIGHT/SUNDAY. SUNDAY NIGHT THROUGH THURSDAY...MODEL SOLUTIONS DIVERGE SIGNIFICANTLY ON SOLUTIONS REGARDING SENSIBLE WX. THIS IS LIKELY DUE TO THE NONLINEAR PROCESSES EARLY ON IN THE FORECAST CYCLE AFFECTING FUTURE POSITIONS OF THE MAIN FEATURES. AS A RESULT...HAVE ATTEMPTED TO GO MIDDLE OF THE ROAD AND HAVE INCLUDED SEVERAL PERIODS OF SILENT 20 POPS...ESPECIALLY THE TUESDAY NIGHT THROUGH THURSDAY TIME PERIOD. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/08
Hazardous weather outlook, Aug 11, 5:14 AM CDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 514 AM CDT THU AUG 11 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 514 AM CDT THU AUG 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. SOME OF THE EMBEDDED THUNDERSTORMS MAY BE STRONG... WITH GUSTY WINDS AND SMALL HAIL AS WELL AS BRIEF HEAVY RAINFALL... BUT STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS AT THIS TIME. LATER THIS AFTERNOON AND EVENING... A WARM FRONT TO THE SOUTH WILL PUSH NORTHWARD INTO CENTRAL IOWA TODAY. THUNDERSTORMS WILL DEVELOP LATER IN THE DAY AS THE AIR MASS BECOMES UNSTABLE NEAR AND SOUTH OF THE FRONT. WITH THAT INSTABILITY COMBINED WITH STRONG WINDS ALOFT... SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE... WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. SOME OF THE THUNDERSTORMS MAY ALSO BRING BRIEF HEAVY DOWNPOURS. STORMS MAY DEVELOP INTO AN ORGANIZED SYSTEM THAT MOVES ACROSS THE AREA LATER TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY AS THE FRONT RETREATS BACK TO THE SOUTH. WHILE THE MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA... THUNDERSTORMS ARE POSSIBLE IN THE AREA ON FRIDAY AFTERNOON AND EVENING... ESPECIALLY SOUTH OF INTERSTATE 80. SHOWERS AND THUNDERSTORMS MAY DEVELOP IN THE AREA ON SATURDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES ACROSS THE AREA FROM THE NORTHWEST TOWARD THE SOUTHEAST. AT THIS TIME... IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER OR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT. MAYES
In the hours before
Special weather statement, Aug 11, 4:29 PM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 429 PM CDT THU AUG 11 2005 IAZ040>042-051>054-063>068-076>078-087>089-098>099- ILZ015-024>026-120300- BENTON IA-BUCHANAN IA-CEDAR IA-CLINTON IA-DELAWARE IA- DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA- JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA- LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-VAN BUREN IA- WASHINGTON IA-HENDERSON IL-MERCER IL-ROCK ISLAND IL- WARREN IL- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 714 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREAS IN ILLINOIS THIS WATCH INCLUDES 4 COUNTIES IN NORTHWEST ILLINOIS MERCER ROCK ISLAND IN WEST CENTRAL ILLINOIS HENDERSON WARREN IN IOWA THIS WATCH INCLUDES 21 COUNTIES IN EAST CENTRAL IOWA BENTON CEDAR CLINTON IOWA JACKSON JOHNSON JONES LINN MUSCATINE SCOTT IN NORTHEAST IOWA BUCHANAN DELAWARE DUBUQUE IN SOUTHEAST IOWA DES MOINES HENRY JEFFERSON KEOKUK LEE LOUISA VAN BUREN WASHINGTON THIS INCLUDES THE CITIES OF...ALEDO...ANAMOSA...BETTENDORF... BURLINGTON...CEDAR RAPIDS...CLINTON...DAVENPORT...DUBUQUE... FAIRFIELD...FORT MADISON...INDEPENDENCE...IOWA CITY...KEOSAUQUA... MANCHESTER...MAQUOKETA...MARENGO...MOLINE...MONMOUTH... MOUNT PLEASANT...MUSCATINE...OQUAWKA...ROCK ISLAND...SIGOURNEY... TIPTON...VINTON...WAPELLO AND WASHINGTON. ERVIN
Local storm report, Aug 11, 9:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 PM CDT THU AUG 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 4 E WEST BRANCH 41.67N 91.27W
08/11/2005 2.75 INCH CEDAR IA TRAINED SPOTTER
TRAINED SPOTTER 4 E OF WEST BRANCH REPORTS BASEBALL SIZE
HAIL AND 70 MPH WINDS. WINDOWS SHATTERED FROM HAIL GOING
THROUGH WINDOWS.
&&
WELocal storm report, Aug 11, 9:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 PM CDT THU AUG 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 1 S WEST BRANCH 41.66N 91.35W
08/11/2005 CEDAR IA BROADCAST MEDIA
2 SEMI TRAILERS BLOWN INTO DITCH AT WEST BRANCH EXIT OFF
OF I-80.
&&
WEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:30 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 30 min |
| Aug 11, 9:54 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.